Ask the Experts

Can Stimulants Stunt Growth?

“Will a stimulant medication affect my child’s growth? I cannot get a clear answer from my doctor.”

This question was first studied in the 1980s. The conclusion was that stimulants had either no impact or minimal impact on growth. And, in cases of growth delays, the children caught up when stimulant medication was stopped.

Recently, a group of researchers reviewed all of the published literature on stimulants and growth. They supported the conclusion that stimulants may cause a very small reduction in height and weight gain, but that growth rates increase once stimulants are stopped.

Updated on April 21, 2017

1 Related Link

  1. it stunted my child’s growth. He was tracking to be 5’8 to 5’9 but by the 4th year he was on it we saw a dip on his growth curve and reduced medication to 2mg a day. The reduction in medicine did not help so by his 15th birthday we took him off for good. Unfortunately he is considered short stature at 18 years old he is 5’5 and is shorter than me, his mother who is 5’6 and his father is 5”10. Side note, we always had him not take it during summer and weekends. The medication does help a child focus but it comes with some serious, lasting side effects. My son also. Had clearing of throat tics and blinking of the eye tics, When he stopped taking the meds the tics totally stopped but he never regained his genetic height.

Leave a Reply